Mississippi, 2011Storm Surge in Mississippi, September 2 to 5, 2011
September 2 to 5, 2011 · NWS LIX · 3 events in 3 counties and zones
The circulation around Tropical Storm Lee affected coastal Mississippi from late on September 2nd through September 4 with primarily onshore southeast and south wind flow. Tropical Storm Lee eventually weakened over inland areas later on September 4th and existed the region on September 5th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The circulation around Tropical Storm Lee affected coastal Mississippi from late on September 2nd through September 4 with primarily onshore southeast and south wind flow. Tropical Storm Lee eventually weakened over inland areas later on September 4th and existed the region on September 5th. The slow forward speed and broad circulation caused above normal tides over southeast Louisiana and south Mississippi coastal areas. Tides were generally 2 to 4 feet above normal. One of the highest tide gage readings was 4.91 ft NAVD in Biloxi Bay.
Storm surge flooding was primarily confined to areas near the coast and bays. Low lying roadways were flooded at times of high astronomical tide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 2, 3:19 PM CST, 41 minutes earlier.
Area forecast discussion, Sep 2, 3:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
419 PM CDT FRI SEP 2 2011
.DISCUSSSION...
TROPICAL STORM LEE AND ITS IMPACTS ON THE AREA WILL OBVIOUSLY BE THE
MAIN CONCERNS FOR THE FORECAST AREA THROUGH AT LEAST MONDAY. AFTER
MEANDERING OVER THE NORTH GULF FOR A PERIOD OF TIME...TS LEE IS
FORECAST TO MOVE ONLY VERY SLOWLY NORTH TOWARD THE CENTRAL LOUISIANA
COAST OVER THE WEEKEND AND GRADUALLY GAIN SOME STRENGTH...WITH
LANDFALL MOST LIKELY TO OCCUR FROM LATE SUNDAY INTO MONDAY. AFTER
THAT...THE SYSTEM IS THEN FORECAST TO MOVE OFF SLOWLY TO THE
NORTHEAST EARLY NEXT WEEK AS IT BEGINS TO INTERACT WITH A MID/UPPER
LEVEL TROUGH MOVING THROUGH THE GREAT LAKES REGION AND INTO THE
NORTHEAST CONUS.
THE GREATEST IMPACT FROM TROPICAL STORM LEE IS LIKELY TO BE HEAVY
RAINFALL. SINCE THE SYSTEM WILL BE SUCH A SLOW MOVER...THE POTENTIAL
FOR VERY HEAVY RAINFALL WILL BE WITH US EACH DAY THROUGH THE LABOR
DAY WEEKEND. TOTAL RAINFALL AMOUNTS OF 10 TO 15 INCHES WITH LOCALLY
20 INCH AMOUNTS THROUGH EARLY NEXT WILL WILL BE POSSIBLE. ALTHOUGH
THE HEAVIEST RAIN WILL MOSTLY LIKELY OCCUR ACROSS THE SOUTHERN HALF
OR TWO THIRDS OF THE FORECAST AREA...THE FLASH FLOOD WATCH HAS BEEN
EXPANDED NORTHWARD TO INCLUDE THE ENTIRE FORECAST AREA AND EXTENDED
IN TIME THROUGH MONDAY. TROPICAL STORM FORCE WINDS AND WINDS GUSTS
WILL GRADUALLY SPREAD INLAND AND EASTWARD DURING THE COURSE OF THE
WEEKEND. SINCE THE WIND AND RAIN WILL OCCUR OVER A PROLONGED PERIOD
OF TIME...THE THREAT OF FALLING TREES AND RESULTING POWER OUTAGES
WILL INCREASE AS THE GROUND BECOMES SATURATED. MINOR STORM SURGE
FLOODING WILL BE POSSIBLE IN AREAS OUTSIDE OF THE HURRICANE
PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN AND
MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS.
THERE WILL ALSO BE AN ISOLATED TORNADO THREAT THROUGH THE HOLIDAY
WEEKEND.
CONDITIONS WILL BEGIN TO IMPROVE BY THE MIDDLE OF THE NEXT WEEK AS
LEE...OR THE REMNANTS OF THE SYSTEM...MOVE AWAY FROM THE REGION.
MAINLY DRY CONDITIONS AND MODERATE TEMPERATURES ARE EXPECTED FOR THE
MID AND END OF NEXT WEEK. 11
&&
.AVIATION...
TROPICAL STORM LEE WILL CONTINUE TO IMPACT ALL OF THE TERMINALS WITH
DETERIORATING CONDITIONS. WINDS WILL GRADUALLY INCREASE THROUGH THE
FORECAST PERIOD...WITH SUSTAINED SOUTHEAST WINDS OF 20 TO 30 KNOTS
EXPECTED LATER TONIGHT. EXPECT PREVAILING MVFR CONDITIONS...WITH
CEILINGS OF 2000 TO 3000 FEET AND VISIBILITIES AROUND 3 TO 5 MILES.
HOWEVER...SQUALLS PASSING THROUGH WILL PROVIDE BRIEF PERIODS OF IFR
RESTRICTIONS. AFTER 06Z...EXPECT SQUALLS TO BECOME PREVALENT AT
KMSY...KNEW...AND KHUM. THIS WILL LEAD TO IFR RESTRICTIONS AT THESE
TERMINALS FOR TOMORROW MORNING.
32
&&
.MARINE...
TROPICAL STORM LEE WILL IMPACT THE COASTAL WATERS THROUGH AT LEAST
MONDAY AS THE SYSTEM IS FORECAST TO MOVE VERY SLOWLY NORTH AND
MAKE LANDFALL ALONG THE CENTRAL LOUISIANA COAST LATE IN THE
WEEKEND OR EARLY MONDAY BEFORE THEN SLOWLY MOVING OFF TO THE
NORTHEAST. TROPICAL STORM FORCE WINDS AND SEAS UP TO 15 FEET WILL
SPREAD ACROSS THE COASTAL WATERS THROUGH THE WEEKEND. AS THE
SYSTEM PULLS OFF TO THE NORTHEAST EARLY NEXT WEEK...WINDS AND SEAS
WILL GRADUALLY DIMINISH. 11
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 74 84 75 84 / 80 100 100 100
BTR 75 84 75 84 / 90 100 100 100
ASD 77 84 76 84 / 100 100 100 100
MSY 79 85 79 85 / 100 100 100 100
GPT 76 84 76 84 / 90 100 100 100
PQL 76 85 75 85 / 90 100 100 100
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
MISSISSIPPI SOUND.
MS...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
MISSISSIPPI SOUND.
&&Hazardous weather outlook, Sep 2, 4:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 PM CDT FRI SEP 2 2011
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-031800-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
500 PM CDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TONIGHT
A TROPICAL STORM WARNING IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA
AND COASTAL AND SOUTHWEST MISSISSIPPI. FOR MORE DETAILED HAZARD
INFORMATION...REFER TO THE LATEST LOCAL HURRICANE STATEMENTS.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY EVENING IN
ANTICIPATION OF FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS AND
THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST LOUISIANA AS
WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. WIDESPREAD RAINFALL
AMOUNTS OF 10 TO 15 INCHES WITH ISOLATED 20 INCH AMOUNTS WILL BE
POSSIBLE THROUGH MONDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A TROPICAL STORM WARNING WILL REMAIN IN EFFECT FOR ALL OF SOUTHEAST
LOUISIANA AND COASTAL AND SOUTHWEST MISSISSIPPI THROUGH MONDAY
EVENING. FOR MORE DETAILED HAZARD INFORMATION...REFER TO THE LATEST
LOCAL HURRICANE STATEMENTS.
A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MONDAY EVENING IN
ANTICIPATION OF FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS AND
THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST LOUISIANA AS
WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. WIDESPREAD RAINFALL
AMOUNTS OF 10 TO 15 INCHES WITH ISOLATED 20 INCH AMOUNTS WILL BE
POSSIBLE THROUGH MONDAY.
WATERSPOUT AND TORNADO ACTIVITY IS EXPECTED TO BEGIN DEVELOPING AS
THE CENTER OF THE TROPICAL STORM LEE MOVES CLOSER TO SHORE. THIS
THREAT WILL CONTINUE THROUGH MONDAY.
MINOR STORM SURGE FLOODING WILL BE POSSIBLE IN AREAS OUTSIDE OF THE
HURRICANE PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN
AND MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS
THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS WEEKEND...PRIMARILY
FOR COASTAL FLOODING AND FLASH FLOODING CONCERNS. EMERGENCY
MANAGEMENT OFFICIALS SHOULD CLOSELY MONITOR THE WEATHER SITUATION
AND BE PREPARED TO ACTIVATE FOR TROPICAL WEATHER OPERATIONS.
Storm Surge/Tide, Hancock
- When
- September 2, 4:00 PM CST to September 5, 6:00 AM CST
- Where
- Hancock forecast zone
- Property damage
- $10,000
- Reported by
- Emergency Manager
Minor storm surge flooding impacted low lying roadways near the coast and bays, especially at times of high astronomical tides.
Storm Surge/Tide, Harrison
- When
- September 2, 4:00 PM CST to September 5, 6:00 AM CST
- Where
- Harrison forecast zone
- Property damage
- $10,000
- Reported by
- Emergency Manager
Minor storm surge flooding impacted low lying roadways near the coast and bays, especially at times of high astronomical tides.
Storm Surge/Tide, Jackson
- When
- September 2, 4:00 PM CST to September 5, 6:00 AM CST
- Where
- Jackson forecast zone
- Property damage
- $10,000
- Reported by
- Emergency Manager
Minor storm surge flooding impacted low lying roadways near the coast and bays, especially at times of high astronomical tides.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 2, 2011$50 million · 61 kt wind · 14 events
- Damaging Winds in Wisconsin, September 2, 2011$5.9 million · 70 kt wind · 24 events
- Wildfire in Texas, September 2 to 21, 2011$5.4 million · 22 events
- Wildfire in Texas, September 2 to 13, 20111 injured · $6.0 million · 1 event
- Storm Surge in Louisiana, September 2 to 6, 2011$2.0 million · 14 events
- Damaging Winds and Lightning Strike in Iowa, September 2 to 3, 2011$1.4 million · 72 kt wind · 20 events
- Wildfire in Idaho, September 2 to 3, 2011$3.5 million · 1 event
- Flash Flood and Hail in North Carolina, September 2, 2011$370,000 · 1 in hail · 33 events
- Tropical Storm in Louisiana, September 2 to 5, 2011$315,000 · 33 events
- Damaging Winds and Lightning Strike in Wisconsin, September 2, 2011$358,000 · 61 kt wind · 23 events
- Wildfire in California, September 2 to 4, 20111 injured · $600,000 · 1 event
- Heavy Rain in Arizona, September 2, 20117 injured · $50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 348828, 348829, 348830.